Alert archive / Nevada / High Wind Warnings in 2010

High Wind Warning 8, NWS Elko, NV

November 15, 2010Elko County, Nevada

NWS Elko, NV issued this high wind warning at Nov 15, 2010, 8:20 AM PST for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 15, 2010, 8:20 AM PST (16:20 UTC)
Expired
Nov 15, 2010, 11:00 AM PST
In force
3 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 4.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2010-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2010-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WWUS75 KLKN 151620
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
820 AM PST MON NOV 15 2010


NVZ033-151900-
/O.NEW.KLKN.HW.W.0008.101115T1620Z-101115T1900Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
820 AM PST MON NOV 15 2010

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 11 AM PST THIS MORNING. THIS
HIGH WIND WARNING IS PRIMARILY FOR THE WEST WENDOVER AREA.


* WINDS: NORTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* TIMING: STRONG WINDS WILL CONTINUE UNTIL 11 AM.

* LOCATIONS INCLUDE: SILVER ZONE PASS...WEST WENDOVER

* IMPACTS: MOTORISTS SHOULD BE PREPARED FOR STRONG WINDS AND
  HAZARDOUS DRIVING CONDITIONS. HIGH PROFILE VEHICLES ARE MOST
  SUSCEPTIBLE TO TIP-OVER FROM STRONG WINDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
924 
WWUS75 KLKN 151848
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1048 AM PST MON NOV 15 2010


NVZ033-152000-
/O.EXP.KLKN.HW.W.0008.000000T0000Z-101115T1900Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
1048 AM PST MON NOV 15 2010

...HIGH WIND WARNING WILL EXPIRE AT 11 AM PST THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 11 AM PST THIS MORNING. 


WINDS HAVE DECREASED ACROSS THE WARNED AREA AND WILL CONTINUE TO
DECREASE THIS AFTERNOON. HOWEVER WINDS WILL REMAIN GUSTY WITH
NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH.


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind warning went out at Nov 15, 2:20 AM PST, 6 hours earlier.

Area forecast discussion, Nov 15, 2:20 AM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
220 AM PST MON NOV 15 2010

.SYNOPSIS...A MOIST NORTHWEST FLOW ALOFT WILL BRING CONSIDERABLE
CLOUDINESS AND A FEW SHOWERS TO NORTHEAST NEVADA THROUGH TONIGHT.
A DRIER AND MILDER AIRMASS WILL MOVE INTO THE AREA FROM THE WEST
WEDNESDAY AND THURSDAY. A STRONG STORM SYSTEM WILL SPREAD RAIN AND
SNOW INTO THE GREAT BASIN STARTING FRIDAY AND CONTINUING THROUGH
THE WEEKEND.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY. PERSISTENT LOW OVERCAST
CONTINUES THIS MORNING OVER MUCH OF THE CWA UNDER CONTINUED STRONG
NORTHWEST FLOW ALOFT. BLANKET OF CLOUDS PLUS MIXING BREEZES
HOLDING TEMPS WAY ABOVE NORMAL FOR MID NOVEMBER EARLY THIS
MORNING...WITH KEKO REPORTING 45 DEGREES AT 2 AM. THE RECORD HIGH
MIN TEMP FOR NOVEMBER 15TH IS 40...AND WILL NEED AT LEAST A COUPLE
BREAKS IN THE CLOUDS THIS MORNING TO FALL BELOW THIS NUMBER. AT
ANY RATE...BRISK NORTHWEST FLOW CONTINUES WITH NORTHWEST WINDS
STILL GUSTING WELL OVER 20 MPH AT KTPH. EARLIER LAST
EVENING...WINDS HAD GUSTED TO 40-50KTS AT TIMES NEAR
WENDOVER...AND THE RUBY VALLEY RAWS SITE IS STILL GUSTING NEAR 40
KTS EARLY THIS MORNING. WINDS HAVE FALLEN WELL BELOW ADVISORY
CRITERIA AT WENDOVER...AND IT APPEARS ANY STRONG WINDS WILL BE
LOCALIZED TO THE LEE OF THE RUBIES THROUGH EARLY THIS MORNING.
WILL BE CANCELLING THE WIND ADVISORY EARLY.

FOR TODAY...MOIST NORTHWEST FLOW TO CONTINUE WITH PLENTY OF LOW
CLOUDS ONCE AGAIN. BOTH NAM/GFS BUFFER SOUNDINGS SHOW LOWER LEVELS
NEAR SATURATION FOR MUCH OF THE DAY ACROSS ELKO/WHITE PINE
COUNTIES...MORE BREAKS EXPECTED ELSEWHERE. GIVEN THE UNUSUALLY
MILD START KEPT MAX TEMPS AS INHERITED TODAY IN THE MID/UPPER 40S
FOR THE NORTHEAST CWA...ALTHOUGH REALLY EXPECT TEMPS TO STRUGGLE
AGAIN TODAY WITH THE CLOUD COVER. FOR THE SOUTHERN/WESTERN CWA
EXPECT A MUCH MORE PLEASANT DAY...WITH HIGHS IN THE 50S ACROSS
PORTIONS OF NYE/HUMBOLDT COUNTIES. REGARDING PRECIP TODAY...AGAIN
A REAL DISPARITY IN THE GUIDANCE WITH 00Z NAM MOS OFFERING POPS IN
THE 30-40% RANGE FOR ELKO...AND 00Z GFS MOS COMING IN WITH 0%. NAM
MODEL WAS COOLER/WETTER YESTERDAY AND PROVED TO BE MUCH MORE
CORRECT...SO AGAIN IGNORED THE DRY GFS. 00/06Z NAM AGAIN SUGGEST
LIGHT SHOWERS WILL STICK AROUND THE NORTHEAST HALF OF THE CWA
AGAIN TODAY...AND FOLLOWED THIS WITH ISOLATED POPS IN THE GRIDS
FOR MAINLY ELKO/WHITE PINE COUNITES. MUCH LIKE YESTERDAY...ATMOSPHERE
IS RELATIVELY WARM FOR MID NOVEMBER WITH 1000-500 MB THICKNESSES
ABOVE 550 DM KEEPING SNOW LEVELS RATHER HIGH NEAR 7000 FEET. ANY
SHOWERS IN VALLEY LOCATIONS WILL FALL AS LIGHT RAIN TODAY.

FINAL SHORTWAVE IN THE NORTHWEST FLOW PASSES NORTHEAST OF NEVADA
TUESDAY BUT LITTLE IMPACT EXPECTED...BREEZY WEST WINDS AND TOKEN
POPS ACROSS ELKO COUNTY. MUCH DRIER AIRMASS WILL BEGIN INVADING
ALLOWING CLOUDS TO DECREASE WITH ONLY SOME RESIDUAL LOW LEVEL
MOISTURE REMAINING. NORTHWEST FLOW FINALLY ENDS BY WEDNESDAY...
BACKING TO ZONAL/WESTERLY ALLOWING MAX TEMPS TO REBOUND WELL INTO
THE 50S FOR MOST LOCALES. BT

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY. MODELS ARE IN
GOOD AGREEMENT THROUGH FRIDAY. A POTENT UPPER LOW NOW SITUATED
OVER NORTHERN ALASKA WILL BE THE MAIN IMPACT IN THE WEATHER
PATTERN THIS WEEK. THERE ARE STILL SOME RUN-TO-RUN INCONSISTENCIES
IN THE MODELS BUT THE TIMING IS MORE CONSISTENT WITH THIS FEATURE
THIS MORNING.

SHORTWAVE RIDGING WILL MOVE ACROSS THE CWFA THURSDAY AS THE UPPER
LOW MOVES SOUTH ALONG THE PACIFIC COASTLINE. WITH THE SOUTHWESTERLY
FLOW ALOFT OVER THE GREAT BASIN...HIGH TEMPERATURES WILL SPRING
TOWARDS THE 60 DEGREE MARK. WINDS WILL BE INCREASING DURING THE DAY
AND WIND ADVISORY CONDITIONS MAY BE POSSIBLE WITH H7 WINDS PROGGED
AROUND 50KTS.

MODELS ARE CONSISTENT WITH MOVING A FRONT THROUGH ON FRIDAY. REDUCED
POPS THURSDAY NIGHT AND NOW INTRODUCE SHOWERS ON FRIDAY...THINKING
FAR WESTERN HUMBOLDT COUNTY WILL NOT BEGIN RECEIVING PRECIPITATION
UNTIL 12Z FRI. THE INITIAL FRONT WILL LIKELY BRING SOME VERY STRONG WIND
GUSTS...POSSIBLE HIGH WIND CRITERIA...WITH A 120-130KT JET CORE
ALOFT ON FRIDAY. THIS FROPA COULD PUT DOWN A QUICK COUPLE INCHES OF
SNOW FOR ALL AREAS THROUGH FRIDAY EVENING. HOWEVER PINPOINTING
SPECIFICS AT THIS TIME IS DIFFICULT. THE GFS/GEM MODELS SHOW A
SLOWER MOVING FRONT THAN DOES THE ECMWF. THE ECMWF IS SHOWING THREE
DISTINCT FRONTAL PASSAGES ON THE LATEST RUN...FRIDAY SATURDAY AND
MONDAY...EACH ONE PACKING A GOOD PUNCH OF WIND AND SNOW. HAVE
INCREASED POPS EACH PERIOD FRIDAY THROUGH SUNDAY WHICH SHOULD HAVE
RESIDUAL SHOWER ACTIVITY.

&&

.AVIATION...CLOUDS WILL BE PERSISTENT ACROSS EASTERN NEVADA AS HIGH
PRESSURE OFF THE CALIFORNIA COAST CONTINUES TO PRODUCE A NORTHERLY
FLOW ALOFT OVER THE GREAT BASIN. SHOWERS WILL BE DIMINISHING SLOWLY
WEST TO EAST FOR THE NEXT 24 HOURS AND MVFR CIGS/VIS WILL PREVAIL.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99/92/92
Hazardous weather outlook, Nov 15, 3:24 AM PST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
324 AM PST MON NOV 15 2010

NVZ013-030>037-151600-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
324 AM PST MON NOV 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A STRONG STORM SYSTEM IS EXPECTED TO BRING A PERIOD OF UNSETTLED
WEATHER TO NORTHERN AND CENTRAL NEVADA FRIDAY THROUGH SUNDAY. EXPECT
SOUTHWEST WINDS TO INCREASE THURSDAY AFTERNOON...WITH WINDY
CONDITIONS CONTINUING FRIDAY. RAIN AND SNOW SHOWERS ARE EXPECTED
TO BEGIN FRIDAY...CHANGING TO ALL SNOW SHOWERS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TURNER

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 2:55 PM PSTWind AdvisoryLKNElko, White Pine27 hr

Nearby

High Wind Warnings in Nevada, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.